Q:

What are the side effects of over-the-counter nasal sprays?

A:

Quick Answer

Side effects of over-the-counter nasal sprays are a burning sensation in the nose, a sense of dryness, a runny nose and sneezing. Some serious side effects that occur occasionally are irregular heartbeats, unusual fatigue, sweating, headache, mood swings, nausea and tremors. In rare cases, adverse allergic reactions may occur, reports MedicineNet.com.

Continue Reading

Full Answer

A stinging sensation in the nose, a runny or dry nose, and sneezing usually occur for a short while, but if these side effects worsen, consulting a doctor is necessary. Many individuals using the over-the-counter nasal sprays do not experience serious side effects. Allergic reactions to the medication, in rare cases, lead to rashes, swelling or itching of the throat, face and tongue, extreme dizziness, and breathing troubles. Such symptoms and side effects must be reported to the physician immediately, explains MedicineNet.com.

Overusing the over-the-counter nasal sprays leads to side effects such as coughing, congestion, swelling in the nasal passage and enhances the risk of infection in the sinuses. In rare cases, it might cause the membrane separating the nostrils to tear, says WebMD.

In people who have been advised to avoid over-the-counter nasal sprays such as those suffering from hypertension, heart diseases, thyroid and urinary conditions, and diabetes, the medication may lead to increased pulse rate and blood pressure, dizziness, and insomnia. The nasal spray may also interact with other drugs, states WebMD.

Learn more about Side Effects

Related Questions

Explore